Hail, Thomas
- When
- August 10, 7:36 PM MST
- Where
- Thomas County, Brewster
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.367, -101.383
10 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 10, 1:40 PM MST, 5 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 240 PM MDT TUE AUG 10 2004 .DISCUSSION...ACTIVE NORTHWEST FLOW CONTINUES. FOR TONIGHT ANOTHER SHORTWAVE CURRENTLY MOVING SOUTHEAST OUT OF THE NORTHERN PLAINS PER WATER VAPOR IMAGERY WILL PROVIDE FORCING FOR ANOTHER ROUND OF SEVERE STORMS ACROSS THE FORECAST AREA. LOW LEVEL CONVERGENCE/UPPER DIVERGENCE COUPLET WILL PRODUCE A GOOD BULLSEYE OF OMEGA MOVES FROM EASTERN COLORADO ACROSS THE REST OF THE FORECAST AREA DURING THE EVENING. STORMS WILL FORM ALONG A STALLED FRONT/THETA E RIDGE IN EASTERN COLORADO. CURRENT CAPE VALUES NEAR THESE BOUNDARIES ARE AROUND 2400 J/KG. CAPE VALUES IN THE NORTHEAST FORECAST AREA ARE MEAGER. AT THE SURFACE...HIGH PRESSURE WILL BE OVER THE AREA WITH A FRONT STALLED OUT IN A NORTHWEST TO SOUTHEAST ORIENTATION FROM EASTERN COLORADO INTO WESTERN KANSAS. THIS WILL EFFECTIVELY SERVE AS THE DIVIDING LINE FOR HIGHER POPS SOUTH OF THE FRONT AND LOWER NORTH. PLAN TO GO LIKELY IN THE SOUTHWEST TONIGHT TAPERING TO LOW SCATTERED POPS IN THE NORTHEAST. THIS PATTERN CONTINUES THROUGH FRIDAY BUT LITTLE OR NO FORCING OR SHORTWAVES INDICATED BY ETA FOR WEDNESDAY/THURSDAY. HOWEVER THE ETA IS HINTING AT THE IDEA OF STORMS DEVELOPING ON MOUNTAINS AND MOVING SOUTHEAST JUST BRUSHING WESTERN CHEYENNE COUNTY COLORADO AND GREELEY COUNTY KANSAS. THIS SEEMS REASONABLE SO WILL KEEP CURRENT SLIGHT CHANCE THERE WEDNESDAY AFTERNOON/EVENING. HOWEVER DO NOT SEE ANY FORCING FOR OVERNIGHT ACTIVITY OVER THE REST OF THE FORECAST AREA SO WILL REMOVE POPS/WEATHER FOR 06Z-12Z. A REPEAT OF THIS COULD HAPPEN AGAIN THURSDAY AFTERNOON BUT DYNAMICS APPEAR TO BE FURTHER SOUTH SO WILL LEAVE OUT POPS FOR NOW. ON FRIDAY BOTH THE GFS/ETA INDICATE ANOTHER WAVE MOVING THROUGH BUT IT APPEARS TO AFFECT THE NORTHEAST FORECAST AREA WHERE COOLER MORE STABLE AIR IS BEHIND THE FRONT SO WILL DISCOUNT ANY WEAK FORCING IT PROVIDES. 850MB TEMPERATURES INDICATE A SLIGHT WARMING TREND OF A FEW DEGREES OVER THE NEXT COUPLE OF DAYS. DAYS 4-7...NORTHWEST FLOW CONTINUES THROUGH SUNDAY. TIMING OF WEAK WAVES IN THE FLOW DIFFICULT THIS FAR OUT SO WILL LEAVE FORECAST DRY UNTIL MONDAY. MONDAY/TUESDAY A 700MB TROUGH IS ADVERTISED TO MOVE INTO THE ROCKIES AND PLAINS. FOR NOW WILL PLAY CONSERVATIVE SLIGHT CHANCE POPS. MAX TEMPERATURES WILL BE IN THE 80S WITH LOWS NEAR NORMAL AROUND 60. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && FS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1052 AM MDT TUE AUG 10 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1052 AM MDT TUE AUG 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ...ANOTHER SIGNIFICANT SEVERE WEATHER EVENT EXPECTED TODAY... THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING SOUTH OF A LINE FROM YUMA COLORADO TO GOODLAND AND RUSSELL SPRINGS IN KANSAS. SURROUNDING THE MODERATE RISK AREA...THERE IS A SLIGHT RISK FOR SEVERE WEATHER FROM BENKELMAN NEBRASKA TO GOVE KANSAS. UPSLOPE FLOW WILL CONTINUE TO PUSH MOIST AIR...WITH DEWPOINTS NEAR 60 DEGREES...INTO EASTERN COLORADO AND WESTERN KANSAS. FULL SUNSHINE THIS AFTERNOON WILL CREATE A VERY UNSTABLE AIRMASS OVER THE MODERATE RISK AREA. WIND SHEAR WILL EQUAL OR EXCEED THAT OF YESTERDAY EVENING...AGAIN LEADING TO THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS. VERY LARGE HAIL...DAMAGING WINDS UP TO 80 MPH...AND ISOLATED TORNADOES WILL BE POSSIBLE. THUNDERSTORMS WILL DEVELOP BETWEEN 2 AND 4 PM MDT ALONG THE PALMER DIVIDE FROM JUST EAST OF DENVER TO NEAR FLAGLER COLORADO. OTHER THUNDERSTORMS WILL DEVELOP NORTHWARD INTO THE NEBRASKA PANHANDLE...AND THEN MOVE SOUTHEAST. THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS MAY DEVELOP IN NORTHWEST KANSAS...BUT THE MORE LIKELY SCENARIO IS FOR SEVERE STORMS IN COLORADO TO MOVE INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THIS EVENING. ALL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL 2 INCHES OR GREATER IN DIAMETER...ESPECIALLY IN THE MODERATE RISK AREA. THE HIGHEST THREAT FOR TORNADOES WILL BE OVER EASTERN COLORADO DURING THE FIRST FEW HOURS OF THE EVENT...WHEN STORMS ARE MORE ISOLATED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND EVENING OVER EASTERN COLORADO AND EXTREME WESTERN KANSAS. THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE...AS COOLER AND DRIER AIR WILL MOVE INTO THE REGION DURING THE DAY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM MDT..ESPECIALLY SOUTH OF A LINE FROM YUMA COLORADO TO GOODLAND AND RUSSELL SPRINGS IN KANSAS. BURKE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 501 PM MDT TUE AUG 10 2004 KSZ041-042-110500- GREELEY-WICHITA- 501 PM MDT (601 PM CDT) TUE AUG 10 2004 ...SEVERE THUNDERSTORM WATCH #732 IS IN EFFECT FOR PORTIONS OF NORTHWEST KANSAS... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH #732 FOR PORTIONS OF NORTHWEST KANSAS UNTIL 11 PM MDT (MIDNIGHT CDT). THE FOLLOWING COUNTIES IN NORTHWEST KANSAS ARE INCLUDED IN THE WATCH: GREELEY AND WICHITA HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. RJC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MDT TUE AUG 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 11 S ARAPAHOE 38.69N 102.17W
08/10/2004 1.75 INCH CHEYENNE CO TRAINED SPOTTER
&&
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT TUE AUG 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 13 S ARAPAHOE 38.66N 102.17W
08/10/2004 2.00 INCH CHEYENNE CO PUBLIC
&&
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
743 PM MDT TUE AUG 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL 15 SW SEIBERT 39.14N 103.07W
08/10/2004 0.75 INCH KIT CARSON CO PUBLIC
&&
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
751 PM MDT TUE AUG 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL 6 N WILD HORSE 38.91N 103.00W
08/10/2004 0.75 INCH CHEYENNE CO CO-OP OBSERVER
&&
JOHNSONThe Goodland radar (KGLD), 27 km away, was scanning. The volume nearest the first event began at 02:37 UTC.
10 hail, 1 thunderstorm wind. Local standard time, as filed.
Large hail and gusty winds caused an estimated $200,000 in damage to vehicles in an RV park south of Goodland. Several windows and mirrors were broken. Most roof vents, many air conditioner shrouds and refrigerator vents and some plumbing vents were destroyed. Hail penetrated vents and screens and came into some of the campers. Some awnings were shredded and one tent reportedly had holes punched through the roof.
Some vehicles damaged by hail.
Ground white with hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419225, 5419226, 5419227, 5419228, 5419229, 5419230, 5419231, 5419232, 5419233, 5419234, 5419235.